Alert archive / North Carolina / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 60, NWS Raleigh, NC

June 22, 2001Harnett County, Wake County, North Carolina

NWS Raleigh, NC issued this severe thunderstorm warning at Jun 22, 2001, 4:11 PM EDT for Harnett County, Wake County, North Carolina. It was in force for 34 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 22, 2001, 4:11 PM EDT (20:11 UTC)
Expired
Jun 22, 2001, 4:45 PM EDT
In force
34 min
Issued by
NWS Raleigh, NC
Area
Whole counties

Counties Harnett County, NC, Wake County, NC

What was reported inside it

TimeReportWhereRemark
Jun 22, 4:30 PM EDTHail 0.75Cokesbury, NC
Jun 22, 4:50 PM EDTHail 1Mamers, NC

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 22, 1:30 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 8.2 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2001-06-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1364 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2001-06-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 21 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1364 J/kg
Mixed-layer CIN
-37 J/kg
Mixed-layer LCL
785 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
21 m²/s²
0-3 km storm-relative helicity
26 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KRAH 222012
SVRRAH

NCC085-183-222045-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
411 PM EDT FRI JUN 22 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN HARNETT COUNTY IN NORTH CAROLINA
  SOUTHERN WAKE COUNTY IN NORTH CAROLINA

* UNTIL 445 PM EDT

* AT 411 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 12 MILES SOUTHWEST OF FUQUAY-VARINA...OR ABOUT
  9 MILES NORTHWEST OF LILLINGTON...MOVING NORTHEAST AT 20 MPH.

* SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...
  FUQUAY-VARINA

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE
FOR DAMAGING WINDS IN EXCESS OF 55 MPH...LARGE HAIL...AND DEADLY
LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY
INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

$$

GIH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 22, 1:22 PM EDT, 2 hours 49 minutes earlier.

Area forecast discussion, Jun 22, 1:22 PM EDT, 2 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
122 PM EDT FRI JUN 22 2001

...WATCH UNTIL 7 PM LST WESTERN HALF...

MODELS HAVE INITIALIZED THE CURRENT SITUATION POORLY... HOWEVER ALL
POINT TO ACTIVITY ALONG THE FOOTHILLS THIS EVENING AND A FINGER OF
INSTABILITY/MOISTURE CONVERGENCE THAT EXTENDS FROM NEAR BOONE TO
AROUND LUMBERTON. THIS IS PUZZLING HOWEVER A CHECK OF THE WATER
VAPOR IMAGERY LENDS A CLUE. IF YOU LOOK AT CLOUDS ALONG THE
MOUNTAINS AND CLOUDS IN NORTH GEORGIA YOU CAN SEE THEM TURN
ANTICYCLONICALLY OVER NORTH CAROLINA. THE VORTEX OVER NORTH CENTRAL
NC IS AIDING CLOUDS AROUND ROXBORO THAT SHOULD MOVE INTO VIRGINIA.
THE VORTEX IS MARKED BY STRONG SUBSIDENCE ON THE IMAGERY. THE AREA
OF SUBSIDENCE IS NOT GETTING SMALLER BUT BEING OBSCURED BY THE HIGH
CLOUDINESS FROM THE NORTH GEORGIA CLOUDS. AS THE DRY AIR MOVES TO
THE NORTH AND VIRGINIA WE GET THE INCREASE IN MOISTURE CONVERGENCE
FROM BOONE TO LUMBERTON AREA. THUS LOOKS LIKE THIS EVENING
CONVECTION SHOULD BE IN THE SANDHILLS TO COASTAL PLAIN SOMEWHAT BUT
MAINLY THE WESTERN PIEDMONT AND FOOTHILLS.

TONIGHT LOOKS AS IF THE CONVECTION WILL MAKE THE WESTERN ZONES AND
WILL ONCE AGAIN MOVE FOR LIKELY POPS THEN THE FOCUS SHIFTS WITH THE
SURFACE FRONT TO THE EAST ON SATURDAY.

BY SATURDAY NIGHT AND SUNDAY THE AIR ABOVE 700 MB IS DRY AND DRYING.
MODELS ALL SEEM TO INDICATE THAT A CLOSED MID TO UPPER LEVEL LOW
WILL PULL LOW LEVEL MOISTURE AROUND IT BACK ACROSS CENTRAL NORTH
CAROLINA. THE AIR WILL BE SINKING DURING THIS TIME PERIOD AND MUCH
MORE STABLE. A VORTEX CAN BE SEEN IN THE WATER VAPOR IMAGERY OVER
MEMPHIS AT THIS TIME. THIS FEATURE HAS A LONG CYCLONIC SHEAR AXIS
EXTENDING ALONG THE GULF COAST. THIS FEATURE WILL NOT BE THE ONE
THAT CAUSES COULD BE IN NORTH GEORGIA ON SUNDAY HELPING TO WRAP
CLOUDS BACK INTO THE AREA... IT WILL TRACK NORTH OF THE PROJECTED
POSITION. THUS SOMETHING WOULD HAVE TO DEVELOP ALONG THE SHEAR AXIS
AND MOVE NORTHEAST TO NORTH GEORGIA BY SUNDAY. THUS WILL GO WITH
SLIGHT CHANCE OF SHOWERS ON SATURDAY NIGHT THROUGH SUNDAY AND CLOUDY
CONDITIONS.

EXTENDED...THERE IS A LACK OF UPPER LEVEL SUPPORT FOR THUNDERSTORMS
THROUGH THE EXTENDED PERIOD AS LONG WAVE RIDGE BUILDS OVER EASTERN
TWO THIRDS OF U.S. AND THE WESTERN ATLANTIC. MID-LEVEL CUT OFF LOW
COULD HELP TO DESTABILIZE UPPER LEVELS...BUT DEVELOPMENT AND
MOVEMENT OF THIS FEATURE REMAIN UNCERTAIN(WITH MEDIUM RANGE MODELS
DIFFERING IN THEIR SOLUTIONS). IN THE LOW LEVELS (SFC-850MB) WESTERN
ATLANTIC RIDGE BUILDS WESTWARD INTO NORTH CAROLINA...HELPING TO
MAINTAIN A WARM AND MOIST SOUTHERLY FLOW. THIS SHOULD BE ENOUGH~ TO
PRODUCE A FEW SHOWERS EACH AFTERNOON. IMPOSSIBLE TO FAVOR ONE DAY
OVER ANOTHER...SO A CHANCE WILL BE INCLUDED EACH DAY.

.RAH...SEVERE THUNDERSTORM WATCH UNTIL 7 PM LST WESTERN HALF OF
FORECAST AREA.

CLINE

In the hours before

Special weather statement, Jun 22, 11:00 AM EDT, 5 hours 11 minutes before
NCZ007>010-021>026-038>041-073>076-083-084-222100-
ALAMANCE-ANSON-CHATHAM-DAVIDSON-DURHAM-FORSYTH-FRANKLIN-GRANVILLE-
GUILFORD-LEE-MONTGOMERY-MOORE-ORANGE-PERSON-RANDOLPH-RICHMOND-STANLY-
VANCE-WAKE-WARREN-

SEVERE WEATHER OUTLOOK FOR CENTRAL NORTH CAROLINA...UPDATED
NATIONAL WEATHER SERVICE RALEIGH NC
1100 AM EDT FRI JUN 22 2001

... THE THREAT FOR STRONG THUNDERSTORMS THIS AFTERNOON AND
EVENING OVER THE PIEDMONT CONTINUES...

.SKYWARN SPOTTERS...
SKYWARN SPOTTER ACTIVATION IS NOT EXPECTED ACROSS CENTRAL NORTH
CAROLINA. HOWEVER...SPOTTERS ARE ENCOURAGED TO REPORT THREATENING
WEATHER OF ANY KIND TO THE NATIONAL WEATHER SERVICE.

.SYNOPTIC PATTERN...
A COLD FRONT ACROSS THE TENNESSEE VALLEY WILL MOVE SLOWLY EAST.
THE AIRMASS IN ADVANCE OF THE COLD FRONT ACROSS NORTH CAROLINA
IS MODERATELY MOIST AND UNSTABLE. WHEN THUNDERSTORMS DEVELOP A
SOUTHWESTERLY FLOW WILL PUSH ANY THUNDERSTORM ACTIVITY TOWARD
THE NORTHEASTWARD BETWEEN 10 AND 20 MPH.

.HAZARDOUS WEATHER DETAILS...
CLUSTERS OF SHOWERS AND THUNDERSTORMS WILL DEVELOP ACROSS THE
MOUNTAINS AND FOOTHILLS LATER. THIS ACTIVITY WILL MOVE
NORTHEAST ACROSS PORTIONS OF THE PIEDMONT LATE THIS AFTERNOON AND
EVENING. THE MAIN AREA OF CONCERN IS THE WESTERN PIEDMONT OR AREAS
CLOSER TO THE FOOTHILLS.

WHILE THE WINDS ALOFT ARE NOT SUPPORTIVE OF WIDESPREAD SEVERE
THUNDERSTORMS...THE STRONGER STORMS WILL PRODUCE VERY HEAVY
RAIN...SMALL HAIL AND WIND GUSTS TO 45 MPH. THE GREATEST THREAT OF
SEVERE WEATHER WILL BE FROM 4 TO 8 PM.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

BLAES/CLINE

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 22, 4:45 PM EDTSevere Thunderstorm WarningRAHHarnett30 min
Jun 22, 7:09 PM EDTSevere Thunderstorm WarningRAHAnson51 min
Jun 22, 7:11 PM EDTSevere Thunderstorm WarningRAHCumberland34 min
Jun 22, 7:46 PM EDTSevere Thunderstorm WarningRAHMontgomery44 min
Jun 22, 7:56 PM EDTSevere Thunderstorm WarningRAHLee, Moore34 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.